Title Case report: Delayed allergic reaction to natalizumab
Date Published 27/09/2007
Reporter initials Yuet
Reporter surname Wan
Reporter affiliation Hospital Pharmacist
Source Arch Neurol 2007; 64: 1331-1333
Resource Links Abstract
Abstract This case report alerts clinicians and patients to the fact that as well as immediate, significantly delayed substantial allergic reactions to natalizumab can occur. The AFFIRM (Natalizumab Safety and Efficacy in Relapsing-Remitting Multiple Sclerosis) study had noted that infusion-related hypersensitivity reactions developed in 4% of patients, usually within 2 hours after starting the infusion. In this report, a 23-year-old man with relapsing-remitting multiple sclerosis developed fever, arthralgias, urticarial exanthema, and a swollen lower lip during several days after his second infusion of natalizumab. This was diagnosed as a delayed, serum sickness–like, type III systemic allergic reaction to natalizumab. Five weeks after initiation of this therapy, he tested positive for antinatalizumab antibodies and exhibited persistent antibody titres 8 and 12 weeks later. His symptoms completely resolved with a short course of oral steroids.